Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 101, NWS Wichita, KS

May 24, 2010Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2010, 9:19 PM CDT for Harper County, Kingman County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 9:19 PM CDT (02:19 UTC)
Expired
May 24, 2010, 10:03 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:32 PM CDTTSTM WND DMG5 E Rago, KSPUBLIC REPORTED POWER POLES BEING SNAPPED ON HIGHWAY 42.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KICT 250219
SVRICT
KSC077-095-250315-
/O.NEW.KICT.SV.W.0101.100525T0219Z-100525T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ZENDA TO HARPER TO
  WALDRON...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...BLUFF CITY...NORWICH...RUNNYMEDE...DANVILLE...FREEPORT...
  MURDOCK AND MT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3772 9809 3772 9779 3700 9780 3700 9803
TIME...MOT...LOC 0218Z 259DEG 36KT 3751 9818 3733 9804
          3702 9809
WIND...HAIL 60MPH <.75IN

$$

HOWERTON
2 follow-up statements
838 
WWUS53 KICT 250234
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT MON MAY 24 2010

KSC077-095-250315-
/O.CON.KICT.SV.W.0101.000000T0000Z-100525T0315Z/
KINGMAN KS-HARPER KS-
934 PM CDT MON MAY 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN HARPER
AND EASTERN KINGMAN COUNTIES UNTIL 1015 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTHEAST OF KINGMAN TO NORWICH TO BLUFF CITY...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORWICH...MURDOCK AND FREEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3772 9809 3772 9779 3700 9780 3700 9803
TIME...MOT...LOC 0234Z 225DEG 41KT 3762 9802 3744 9788
          3713 9793
WIND...HAIL 60MPH <.75IN

$$

HOWERTON
164 
WWUS53 KICT 250303
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT MON MAY 24 2010

KSC077-095-250313-
/O.CAN.KICT.SV.W.0101.000000T0000Z-100525T0315Z/
KINGMAN KS-HARPER KS-
1003 PM CDT MON MAY 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARPER AND EASTERN
KINGMAN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3772 9809 3772 9779 3700 9780 3700 9803
TIME...MOT...LOC 0303Z 225DEG 41KT 3785 9772 3767 9758
          3736 9764

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:54 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 24, 6:54 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT MON MAY 24 2010

.UPDATE...

SENT OUT A QUICK UPDATE TO TRIM BACK THE EASTERN EXTENT OF PRECIP
BEFORE 06Z BASED MOSTLY ON RADAR TRENDS. ALSO WENT AHEAD AND
DECREASED CLOUD COVER AREA WIDE TO KEEP UP WITH CURRENT TRENDS.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORM CHANCES THROUGH THE NEXT 24
HOURS.

STRONG UPPER TROUGH IS NOW LIFTING OUT ACROSS WESTERN NEBRASKA/SW SD
WITH THE DRYLINE STILL LINGERING BACK ACROSS FAR WESTERN KS. STORMS
HAVE INCREASED IN COVERAGE ACROSS WESTERN KS OVER THE LAST COUPLE OF
HOURS AS LARGE SCALE LIFT INCREASED SLIGHTLY. THE BULK OF THIS
ACTIVITY IS EXPECTED TO STAY WEST OF THE FORECAST AREA THROUGH 03Z.
KRSL WILL HAVE THE BEST SHOT TO EXPERIENCE A STORM BETWEEN THE
03Z-06Z TIME FRAME. THE SURFACE FRONT IS EXPECTED TO SHIFT SLIGHTLY
SOUTHEAST FOR TUE WHICH WILL BRING INCREASED STORM CHANCES TO
CENTRAL KS WITH KSLN AND KRSL HAVING THE BEST SHOT TO EXPERIENCE A
STORM WITH THE SURFACE BOUNDARY SITUATED CLOSER TO THESE AREAS.
HOWEVER WITH PLENTY OF INSTABILITY AND AN UNCAPPED AIRMASS...A STRAY
STORM WILL BE POSSIBLE AREA WIDE BY TUE AFTERNOON. WITH CONFIDENCE
LOW ON ARAL COVERAGE...WILL NOT HIT CONVECTIVE CHANCES TOO HARD YET
FOR TUE AFTERNOON.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT MON MAY 24 2010/

DISCUSSION...

SYNOPSIS...SATELLITE/OBSERVATION LOOP ENDING AT 1930Z SHOWS AN UPPER
LOW /500 MB/ CENTERED OVER THE CENTRAL ROCKIES.  A DRYLINE EXTENDS
FROM NEAR KLBL TO KSNY.  STORMS AHEAD OF THIS DRYLINE NOW IN
PROGRESS.  SEVERAL OF THESE ARE SEVERE.

EFFECTIVE DEEP LAYER SHEAR SHOWING ABOUT 40 KNOTS SUPPORTING
SUPERCELLS.  ENOUGH 0-3KM MIXED LAYER CAPES/0-1KM HELICITY AND
DEWPOINT DEPRESSIONS RUNNING AROUND 9 DEGREES /F/ TO PRODUCE A
FAVORABLE ENVIRONMENT FOR TORNADOES.

TONIGHT-WEDNESDAY:
THE MAIN FORECAST PROBLEM IS THE LOCATION AND TIMING OF CONVECTION.
12Z/15Z/18Z MODEL RUNS SHOW A VARIETY OF SOLUTIONS WITH RESPECT TO
HOW FAR THE COLD FRONT MOVES INTO THE STATE AND POSSIBLY OR
CONVECTION.  I THINK CONSENSUS RIGHT NOW IS TO EXPECT THE COLD FRONT
TO STALL IN NORTH-CENTRAL KANSAS.  THIS WILL CAUSE THE CONVECTION TO
MOVE SOUTHEAST INTO THE FORECAST AREA WITH THE BEST CHANCE BY
12Z-15Z TOMORROW MORNING FOR PRECIPITATION TO BE ALONG AND JUST WEST
OF THE I-35 CORRIDOR.

SHEAR/BUOYANCY RELATIONSHIPS SHOW A FAVORABLE ENVIRONMENT FOR
SUPERCELLS ACROSS THE NORTHWESTERN HALF OF THE FORECAST AREA.
HOWEVER...AFTER TUESDAY...THE UPPER LEVEL RIDGE MOVES IN AND THERE
APPEARS TO BE VERY LITTLE CHANCE OF ORGANIZED CONVECTION UNTIL THE
RIDGE WEAKENS.

FROM THAT POINT FORWARD...THERE ARE SO MANY OUTFLOWS...CONVECTIVELY
INDUCED PV ANOMALIES...AND WEAK DISTURBANCES IN THE FLOW THAT WE
USED AN ENSEMBLE APPROACH VIA THE SREF.

THE PLUME DIAGRAMS FOR KRSL/KICT/KCNU SHOW A CONSISTENT SIGNAL
TODAY/TUESDAY/WEDNESDAY...WITH CONVECTION DEVELOPING ACROSS THE
FORECAST AREA FROM THE 15Z-18Z TIME PERIOD AND PERSISTING UNTIL
ABOUT 03Z.

THURSDAY-MONDAY:
THE 5 DAY MEAN OF THE 500MB HEIGHT FORECASTS SHOW A GRADUAL
RETROGRESSION AND WEAKENING OF THE UPPER LEVEL RIDGE THROUGH
TIME...EVOLVING INTO A ZONAL FLOW PATTERN NEXT WEEK.  GEFS MODEL
UNCERTAINTY IS WELL BELOW CLIMATOLOGY FOR THIS TIME OF YEAR...SO THE
GEFS SHOULD DO A GOOD JOB WITH THE FORECAST.  I WILL SAY THAT WE
RESISTED THE URGE TO INTRODUCE PRECIPITATION CHANCES EVERY DAY...DUE
TO THE LOW PREDICTABILITY OF CONVECTIVE FORCING FEATURES DURING THIS
TIME FRAME.  TEMPERATURES SHOULD TREND NEAR OR JUST ABOVE NORMAL.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  84  68  85 /  30  60  60  50
HUTCHINSON      66  85  67  85 /  40  60  60  50
NEWTON          65  83  67  85 /  30  60  60  50
ELDORADO        65  83  68  85 /  30  60  60  50
WINFIELD-KWLD   67  84  68  85 /  20  50  50  50
RUSSELL         63  83  65  85 /  60  30  30  50
GREAT BEND      63  83  65  85 /  50  40  40  50
SALINA          67  86  66  85 /  40  50  50  50
MCPHERSON       65  84  67  85 /  40  50  50  50
COFFEYVILLE     68  85  68  85 /  20  40  40  50
CHANUTE         67  84  68  84 /  20  40  40  50
IOLA            67  84  68  84 /  20  40  40  50
PARSONS-KPPF    68  84  68  85 /  20  40  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, May 24, 8:08 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT MON MAY 24 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
808 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT FOR LOCATIONS
GENERALLY WEST OF INTERSTATE 135. THE MAIN THREATS WILL BE HAIL TO
QUARTER SIZE AND WINDS TO 60 MPH.  THUNDERSTORMS WILL INCREASE IN
COVERAGE LATE TONIGHT BUT WILL DECREASE IN INTENSITY WITH SOME
STRONG STORMS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MUCH OF THE AREA
TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG WITH
SMALL HAIL AND WIND GUSTS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY WEST OF A LINCOLN TO LYONS LINE IN CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMC/LAWSON

In the hours before

Special weather statement, May 24, 8:16 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT MON MAY 24 2010

KSZ032-250145-
RUSSELL-
816 PM CDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY...

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
NATOMA TO 17 MILES SOUTHWEST OF VICTORIA...AND MOVING NORTHEAST AT 35
MPH.

WINDS TO 50 MPH POSSIBLE WELL IN ADVANCE OF THE STORMS.

PEOPLE IN NORTHWESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:41 PM CDTSevere Thunderstorm WarningICTRussell18 min
May 24, 8:51 PM CDTSevere Thunderstorm WarningICTHarper, Kingman54 min
May 25, 12:32 AM CDTAreal Flood WarningICTSumner5 hr
May 25, 2:25 AM CDTAreal Flood WarningICTHarper9 hr
May 25, 5:24 AM CDTAreal Flood WarningICTSumner5 hr
May 25, 6:29 AM CDTRiver Flood WarningICTSumner19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.